Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 22, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 12, 2000, 12:51 AM CDT for Mills County, Pottawattamie County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 12:51 AM CDT (05:51 UTC)
- Expired
- May 12, 2000, 1:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
Counties Mills County, IA, Pottawattamie County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 1:00 AM CDT | Hail 0.75 | Henderson, IA | Reported by the public. |
| May 12, 1:20 AM CDT | Hail 0.75 | Oakland, IA | Reported by the public. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 120551 SVROMA IAC129-155-120630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1251 AM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MILLS COUNTY IN SOUTHWEST IOWA SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA * UNTIL 130 AM CDT * AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF HASTINGS IOWA...OR ABOUT 25 MILES SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 130 AM CDT INCLUDE... CARSON... MACEDONIA OAKLAND HANCOCK THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...HAIL ONE INCH IN DIAMETER...OR THE SIZE OF QUARTERS. WINDS UP TO 60 MILES AN HOUR. IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...VERY HEAVYj RAIN AND DANGEROUS LIGHTNING. GET TO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. $$ MILLER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:07 PM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, May 11, 3:07 PM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 307 PM CDT THU MAY 11 2000 MAIN FORECAST CONCERN IS TEMPS...ALSO SLIGHT POP IN SOUTHEAST TONIGHT. IN THE SHORT TERM...SFC LOW WILL MOVE EAST OUT OF THE AREA AND WEAKEN TONIGHT...ALLOWING A COLD FRONT TO PUSH INTO THE SOUTHEAST CORNER THIS EVE. FROM THERE...THE FRONT WILL SLOW AS A SECONDARY LOW CROSSES KS...BRINGING THE SOUTHEAST CORNER AND PERHAPS FAR SOUTHWEST IOWA INTO A NARROW BAND OF INCREASED MOISTURE THAT DEVELOPS JUST NORTH OF THE LOW TRACK. ETA AND AVN BOTH SUGGEST ENOUGH LOW LEVEL CONVERGENCE AND LIFT TO POSE SOME CONVECTIVE THREAT...BUT A WEDGE OF WARM DRY AIR ABOVE 700 MB WILL LIKELY BE ENOUGH TO SUPPRESS TSTMS. WILL NOW...WILL LEAVE A SLGT CHC IN FOR TONIGHT. TEMPS WILL COOL RAPIDLY BEHIND THE FRONT TONIGHT...AND SC WILL LIKELY ADVECT ACROSS THE AREA FROM SD. IN THE LATER PERIODS...COOL ADVECTION CONTINUES INTO SATURDAY MORNING WITH A LARGE MASS OF DEEP COOL AIR TO OUR NORTHWEST GRADUALLY SPREADING INTO OUR AREA. MODELS INDICATE A SECONDARY UPPER TROUGH WILL PROVIDE A REINFORCING SURGE OF COOLER AIR EARLY FRIDAY NIGHT...WITH SC AND ENOUGH WIND LIKELY TO INHIBIT RADIATION. OVERALL...NGM MOS SEEMS TO HANDLE THE TEMPS BETTER THAN THE AVN. NGM COOLING AT LNK AND OMA LOOK OVERDONE A BIT ON FRIDAY...AT LEAST ASSUMING THAT SC WILL EVAPORATE IN THE AFTERNOON. EXTENDED WILL BE LEFT DRY. MOISTURE WILL BE QUITE LIMITED WITH SFC RIDGE SETTLING INTO THE SOUTHERN PLAINS AND UPPER RIDGE ALSO MOVING IN. MRF HAS BEEN TOO FAST TO DISPOSE OF UPPER RIDGING IN MID CONTINENT OVER THE PAST WEEK OR TWO. .OMA...NONE POLLACK
In the hours before
Special weather statement, May 11, 8:15 PM CDT, 4 hours 36 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-120900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 815 PM CDT THU MAY 11 2000 STORM SPOTTER ACTIVATION IS UNLIKELY TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA...EXCEPT THIS E EVENING IN THE SOUTHEAST TIP OF NEBRASKA AROUND FALLS CITY AND THE COUNTIES BORDERING MISSOURI IN SOUTHWEST IOWA. A COLD FRONT CONTINUES TO PUSH RAPIDLY SOUTHEAST THROUGH THE SOUTHEAST TIP OF NEBRASKA AND THE SOUTHWEST CORNER OF IOWA. THERE IS A SMALL CHANCE THROUGH THE EVENING THAT THE THUNDERSTORM ACTIVITY IN NORTHEAST KANSAS AND NORTHWEST MISSOURI COULD GENERATE A THUNDERSTORM JUST TO THE NORTH OF THE LINE. POWERS
Special weather statement, May 11, 11:20 PM CDT, 1 hour 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-120900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 PM CDT THU MAY 11 2000 STORM SPOTTER ACTIVATION IS UNLIKELY THE REST OF TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A FRONT HAS NOW STALLED OVER NORTHEAST KANSAS. SOME THUNDERSTORM ACTIVITY IS LIKELY TO CONTINUE TONIGHT OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI BUT IT IS UNLIKELY THAT THIS ACTIVITY WILL MOVE FAR ENOUGH NORTH TO REACH SOUTHEAST NEBRASKA. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:30 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.